Alert archive / Virginia / Flash Flood Warnings in 2024

Flash Flood Warning 41, NWS Blacksburg, VA

August 30, 2024Bland County, Tazewell County, Virginia; Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 30, 2024, 6:17 PM EDT for Bland County, Tazewell County, Virginia; Mercer County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2024, 6:17 PM EDT (22:17 UTC)
Expired
Aug 30, 2024, 9:11 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Bland County, VA, Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

502 
WGUS51 KRNK 302217
FFWRNK
VAC021-185-WVC055-310430-
/O.NEW.KRNK.FF.W.0041.240830T2217Z-240831T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
617 PM EDT Fri Aug 30 2024

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Northwestern Bland County in southwestern Virginia...
  Tazewell County in southwestern Virginia...
  Southwestern Mercer County in southeastern West Virginia...

* Until 1230 AM EDT Saturday.

* At 617 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1.5 to 2.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bluefield...                       Richlands...
  Tazewell...                        Cedar Bluff...
  Burkes Garden...                   Pocahontas...

This includes the following streams and drainages...
  Burkes Garden Creek, Bluestone River, Big Creek, Clinch River, 
  Blue Spring Creek and Beech Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3720 8163 3721 8155 3723 8151 3726 8150
      3725 8148 3727 8145 3727 8142 3732 8139
      3727 8122 3709 8127 3700 8152 3699 8158
      3695 8167 3695 8169 3698 8171 3696 8176
      3697 8178 3706 8184 3710 8184

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

VFJ
2 follow-up statements
912 
WGUS71 KRNK 302304
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
704 PM EDT Fri Aug 30 2024

VAC021-185-WVC055-310430-
/O.CON.KRNK.FF.W.0041.000000T0000Z-240831T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bland VA-Tazewell VA-Mercer WV-
704 PM EDT Fri Aug 30 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT SATURDAY 
FOR NORTHWESTERN BLAND, TAZEWELL AND SOUTHWESTERN MERCER COUNTIES...

At 704 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Bluefield...                       Richlands...
Tazewell...                        Cedar Bluff...
Burkes Garden...                   Pocahontas...

This includes the following streams and drainages...
  Burkes Garden Creek, Bluestone River, Big Creek, Clinch River, 
  Blue Spring Creek and Beech Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3720 8163 3721 8155 3723 8151 3726 8150
      3725 8148 3727 8145 3727 8142 3732 8139
      3727 8122 3709 8127 3700 8152 3699 8158
      3695 8167 3695 8169 3698 8171 3696 8176
      3697 8178 3706 8184 3710 8184

FLASH FLOOD...RADAR INDICATED

$$

VFJ
173 
WGUS71 KRNK 310111
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
911 PM EDT Fri Aug 30 2024

VAC021-185-WVC055-310121-
/O.CAN.KRNK.FF.W.0041.000000T0000Z-240831T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bland VA-Tazewell VA-Mercer WV-
911 PM EDT Fri Aug 30 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN BLAND, TAZEWELL 
AND SOUTHWESTERN MERCER COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3720 8163 3721 8155 3723 8151 3726 8150
      3725 8148 3727 8145 3727 8142 3732 8139
      3727 8122 3709 8127 3700 8152 3699 8158
      3695 8167 3695 8169 3698 8171 3696 8176
      3697 8178 3706 8184 3710 8184

$$

VFJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:32 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 30, 2:32 PM EDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
232 PM EDT Fri Aug 30 2024

.SYNOPSIS...
A stalled front over the area will result in another afternoon
of scattered to numerous showers and thunderstorms. In general,
expecting unsettled weather to persist through the weekend with
humid conditions. Cooler and less humid weather arrives for
next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 203 PM EDT Friday...

Key Messages:

1) A stalled front over the area will result in scattered to
numerous showers and thunderstorms through early evening. A few
strong/severe and torrential downpour

2) Remaining seasonally hot and humid.

Storms already firing up across the mountains and along a wedge
front in the NC piedmont. High-res models favor greatest
coverage along the front/differential heating boundary and over
the more unstable air in the west where sunshine was more
abundant. Hard pressed to go higher likely coverage as its been
hit/miss slow movers. DCAPES not as high as yesterday with a
little more moisture around in the low levels, but higher pwats
and loading will make for potential downbursts and small hail.

Slow movers will lead to flooding potential but gain too widely
scattered to have a flood watch.

Temperatures this afternoon are forecast closer to the seasonal
norm, down a few degrees from yesterday, but still quite warm.

Storms should decrease this evening but cannot rule out isolated
showers/near the front/Blue Ridge overnight.

Fog/stratus likely overnight thru Sat morning, with muggy lows
in the 60s to around 70.

Saturday, the wedge front heads back north as we get back in the
warm sector area wide. Frontal boundary will reach the upper
Ohio Valley to lower Missouri Valley by late afternoon. Upper
ridge is starting to get shifted further south, so some height
falls and upper divergence should lead to particularly better
storm development across the Ohio Valley with storms moving into
WV by late morning and/or developing in the mountain by mid
afternoon. Higher pops will be along/west/north of I-81. With
some increase in shear and higher CAPEs, severe storms will be a
better potential Sat afternoon mainly northwest of I-81.

Forecast confidence is high on temps but moderate/average on
coverage of storms through Saturday.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 220 PM EDT Friday...

Key Messages:

1. Storm chances linger into Monday but should see a shift south
by then

2. Main hazards are strong winds and heavy rainfall,
that could lead to localized flooding.

3. Near to above normal temperatures.

Unsettled weather continues through Sunday as front slowly
works southeast into and through the area by Monday morning.
Higher pops will be Sunday with the front, though increasing
cover could offset severe threat more than Saturday.

The upper trough axis stays west of our area until Monday
evening. Isolated to widely scattered showers/storms are
possible again Monday afternoon, though best chance will be
along/south of the VA/NC border, with the front not too far
away, draped over eastern VA into central NC, but not expecting
much potential for any storms that do form to become severe.

Sunday should be slightly cooler if we have more clouds but
still humid. Highs in the mid to upper 80s east of the
mountains, mid to upper 70s west. Monday will be noticeably
cooler with the airmass change, high temperatures in the upper
70s in the west and low 80s in the east.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 PM EDT Friday...

Key Messages:

- Cooler temperatures are expected, with a warming trend expected
  toward the end of the week.

- Shower and thunderstorm probabilities return toward the latter
  half of the upcoming week.

Quiet weather conditions are expected for mid-week, as a surface
high extends from the Mid-Atlantic into the Northeast. Given the
placement of the ridge, a northeasterly low-level flow will be seen
across the region, which should allow (mainly) dry and cooler
weather conditions to be seen across our area.

Most of the precipitation for the upcoming week should remain to our
south, generally in vicinity of a frontal system extending from the
South Carolina Lowcountry to the Central Gulf Coast. As a wave of
low pressure moves along the boundary, I can't rule out an isolated
or scattered smattering of showers/storms across our forecast area.
The greatest coverage should be across our southern/southwestern
areas. Given an overall lack of forcing, I don't expect any
widespread rain events...well, at least at this stage of the game.
Much of the convective activity will be driven by moisture spilling
northward into our area and interacting with diurnal trends in
instability.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 115 PM EDT Friday...

Unsettled weather with highly variable cigs/vsbys during the 24
hour valid TAF.

Stalled front over the area will result in scattered to
numerous showers and thunderstorms. Greatest coverage will be
along/southwest of a LWB-LYH line, but will have at least tempo
TSRA in for a few hours this afternoon except LYH.

Sub-VFR cigs linger across the DAN til 20z at times, otherwise
VFR outside of storms through this evening.

Looks like a good threat of IFR or lower at most sites tonight
with wedge/front in the area and sufficient low level moisture.
Cloud cover higher up may impede this but confidence is moderate
enough go lower.

Winds will remain light and variable through the
afternoon, light with exception of thunderstorm outflow where
gusts may approach 25 kts.

EXTENDED AVIATION OUTLOOK...

Stalled front will linger through the weekend. This favors a
mix of flight conditions with low confidence on flight
categories due to opportunity for showers/storms and nighttime
stratus and fog. A more bona fide push of cooler air from the
north is expected Monday, suggesting improved conditions for
early next week, although still subject to overnight valley fog.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM/WP
NEAR TERM...WP
SHORT TERM...AS/WP
LONG TERM...DB
AVIATION...PM/WP
Hazardous weather outlook, Aug 30, 2:48 PM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
248 PM EDT Fri Aug 30 2024

VAZ007-011-014-018>020-022>024-034-035-045>047-WVZ042>044-507-508-
311900-
Tazewell-Giles-Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Bedford-Amherst-Campbell-Appomattox-Buckingham-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
248 PM EDT Fri Aug 30 2024

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening. The main threat is damaging winds and heavy rain which could
lead to flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk of severe storms Saturday afternoon and
evening, and again Sunday afternoon and evening. Damaging winds and
heavy rain are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ009-010-012-013-015>017-032-033-043-044-058-
059-311900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Bland-Wythe-Pulaski-Grayson-Carroll-Floyd-Patrick-
Franklin-Henry-Pittsylvania-Halifax-Charlotte-
248 PM EDT Fri Aug 30 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening. Damaging winds will be the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk of severe storms Saturday afternoon and
evening, and again Sunday afternoon and evening. Damaging wind and
heavy rain are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 30, 5:28 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
528 PM EDT Fri Aug 30 2024

NCZ002-003-019-302215-
Surry NC-Wilkes NC-Alleghany NC-
528 PM EDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN ALLEGHANY...CENTRAL SURRY AND NORTHEASTERN WILKES
COUNTIES IN NORTHWESTERN NORTH CAROLINA THROUGH 615 PM EDT...

At 528 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mountain Park, moving south at 5 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mount Airy...
North Wilkesboro...
Elkin...
Wilkesboro...
Fairview...
Dobson...
and Traphill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3630 8126 3656 8070 3656 8065 3640 8054
      3614 8116
TIME...MOT...LOC 2128Z 348DEG 5KT 3641 8080

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

EB
Local storm report, Aug 30, 5:30 PM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
530 PM EDT Fri Aug 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     Tstm Wnd Dmg     2 ENE Mountain Park     36.40N 80.81W
08/30/2024                   Surry              NC   911 Call Center

            Tree across the road near intersection of
            Dry Pond and Zephyr Road.

&&

WP
Special weather statement, Aug 30, 5:30 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
530 PM EDT Fri Aug 30 2024

VAZ007-009-302230-
Tazewell VA-Smyth VA-
530 PM EDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN SMYTH AND TAZEWELL COUNTIES THROUGH 630 PM EDT...

At 530 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tiptop, or near Tazewell, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Richlands...
Bluefield...
Tazewell...
Cedar Bluff...
Pocahontas...
Amonate...
and Gratton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3724 8174 3724 8172 3720 8168 3721 8156
      3724 8151 3726 8150 3725 8148 3727 8142
      3734 8136 3724 8124 3722 8125 3722 8128
      3719 8127 3716 8130 3715 8133 3713 8132
      3690 8180 3695 8182 3696 8178 3706 8183
TIME...MOT...LOC 2130Z 297DEG 9KT 3720 8151

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

EB
Special weather statement, Aug 30, 5:35 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
535 PM EDT Fri Aug 30 2024

VAZ007-302200-
Tazewell VA-
535 PM EDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL TAZEWELL COUNTY THROUGH 600 PM EDT...

At 535 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tiptop, or near Tazewell. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tiptop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3721 8156 3723 8152 3724 8151 3725 8151
      3726 8150 3725 8150 3725 8148 3719 8140
      3713 8157 3720 8162
TIME...MOT...LOC 2135Z 099DEG 1KT 3721 8154

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

EB
Special weather statement, Aug 30, 6:07 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
607 PM EDT Fri Aug 30 2024

WVZ507-508-302245-
Western Greenbrier WV-Eastern Greenbrier WV-
607 PM EDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT
SOUTH CENTRAL GREENBRIER COUNTY THROUGH 645 PM EDT...

At 607 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maxwelton, or near Lewisburg. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lewisburg...
Asbury...
Lewisburg Airport...
Maxwelton...
Frankford...
Williamsburg...
and Fairlea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3778 8042 3782 8065 3799 8060 3793 8038
TIME...MOT...LOC 2207Z 207DEG 1KT 3789 8051

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EB
Special weather statement, Aug 30, 6:07 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
607 PM EDT Fri Aug 30 2024

VAZ023-302245-
Botetourt VA-
607 PM EDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN BOTETOURT COUNTY THROUGH 645 PM EDT...

At 607 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gala, or near Eagle Rock, moving west at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eagle Rock...
Gala...
and Glen Wilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3775 7978 3757 7974 3765 7996 3769 7996
      3770 7994 3770 7992 3773 7990 3775 7986
TIME...MOT...LOC 2207Z 088DEG 5KT 3770 7984

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:13 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania62 min
Aug 29, 8:56 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, City of Lynchburg64 min
Aug 29, 9:26 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Halifax, Pittsylvania64 min
Aug 29, 11:09 PM EDTSpecial Weather StatementRNKRockbridge36 min
Aug 30, 12:48 AM EDTSpecial Weather StatementRNKCampbell27 min
Aug 30, 12:52 AM EDTSpecial Weather StatementRNKCharlotte23 min
Aug 30, 1:18 AM EDTSpecial Weather StatementRNKCharlotte27 min
Aug 30, 2:19 AM EDTSpecial Weather StatementRNKCity of Lynchburg41 min
Aug 30, 1:19 PM EDTSpecial Weather StatementRNKCraig26 min
Aug 30, 1:31 PM EDTSpecial Weather StatementRNKWythe29 min
Aug 30, 1:36 PM EDTSevere Thunderstorm WarningRNKWythe35 min
Aug 30, 1:40 PM EDTSpecial Weather StatementRNKMontgomery35 min
Aug 30, 1:56 PM EDTSpecial Weather StatementRNKFloyd49 min
Aug 30, 2:06 PM EDTSpecial Weather StatementRNKCraig, Roanoke, City of Salem39 min
Aug 30, 2:27 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Patrick2 hr
Aug 30, 2:32 PM EDTSevere Thunderstorm WarningRNKCarroll28 min
Aug 30, 2:40 PM EDTSevere Thunderstorm WarningRNKFloyd, Patrick50 min
Aug 30, 2:44 PM EDTSpecial Weather StatementRNKGiles, Montgomery, City of Radford61 min
Aug 30, 2:49 PM EDTSpecial Weather StatementRNKPatrick26 min
Aug 30, 2:59 PM EDTSevere Thunderstorm WarningRNKCarroll30 min
Aug 30, 3:11 PM EDTSpecial Weather StatementRNKPatrick49 min
Aug 30, 3:18 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery26 min
Aug 30, 3:24 PM EDTSpecial Weather StatementRNKGrayson36 min
Aug 30, 3:33 PM EDTSpecial Weather StatementRNKPulaski42 min
Aug 30, 3:38 PM EDTSpecial Weather StatementRNKCity of Martinsville52 min
Aug 30, 3:53 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Martinsville37 min
Aug 30, 3:55 PM EDTSpecial Weather StatementRNKPulaski50 min
Aug 30, 4:11 PM EDTSpecial Weather StatementRNKCity of Galax34 min
Aug 30, 4:13 PM EDTSpecial Weather StatementRNKGiles47 min
Aug 30, 4:25 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Martinsville18 min
Aug 30, 4:44 PM EDTSpecial Weather StatementRNKCity of Galax46 min
Aug 30, 4:49 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax26 min
Aug 30, 5:24 PM EDTSpecial Weather StatementRNKGrayson36 min
Aug 30, 5:30 PM EDTSpecial Weather StatementRNKTazewell60 min
Aug 30, 5:35 PM EDTSpecial Weather StatementRNKTazewell25 min
Aug 30, 5:55 PM EDTAreal Flood AdvisoryRNKBland, Giles, Smyth, Tazewell2 hr
Aug 30, 6:06 PM EDTSevere Thunderstorm WarningRNKTazewell54 min
Aug 30, 6:07 PM EDTSpecial Weather StatementRNKBotetourt38 min
Aug 30, 6:52 PM EDTSpecial Weather StatementRNKSmyth53 min
Aug 29, 8:48 PM EDTSpecial Weather StatementRNKSummers27 min
Aug 29, 8:54 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Summers66 min
Aug 29, 9:39 PM EDTSpecial Weather StatementRNKGreenbrier, Monroe36 min
Aug 30, 4:42 PM EDTSpecial Weather StatementRNKMercer48 min
Aug 30, 6:07 PM EDTSpecial Weather StatementRNKGreenbrier38 min

Nearby

Flash Flood Warnings in Virginia, 2024Flash Flood Warnings in West Virginia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.